Review: 'Through the Shadowlands’ describes Julie Rehmeyer's ME/CFS Odyssey
I should note at the outset that this review is based on an audio version of the galleys and the epilogue from the finished work. Julie Rehmeyer sent me the final version as a PDF, but for some reason my text to voice software (Kurzweil) had issues with it. I understand that it is...
Discuss the article on the Forums.

confused about Vitamin C and Cortisol/NE etc.

Discussion in 'General Treatment' started by outdamnspot, Nov 27, 2015.

  1. outdamnspot

    outdamnspot Senior Member

    Messages:
    438
    Likes:
    136
    Apologies -- I bumped the Liposomal Vit C thread yesterday, but thought it might be easier if I started a new one, since I have a few interrelated questions concerning a rather complex issue.

    I went through a really high-intensity stress period last year. I'd been extremely fatigued/depressed for a long time prior to that, but started to use caffeine, methyl-B12, herbs like Ginseng etc., nootropics (Semax, 'racetams etc.) to try and initiate some kind of turn around, which worked really well for a while. However, after about 12 months, I suddenly started to experience (what felt like) blood sugar drops/excessive hunger after ingesting most supplements -- even stuff as benign as Vitamin D, magnesium etc. I just kept trying to push through it and would e.g. still drink coffee, but then just eat more to compensate for the hunger. I ended up gaining an extra 20kg over the past 6 months. I did try most standard blood sugar supps to no avail, i.e. Chromium etc. And sorry, I have repeated this information in a couple of other threads recently, but am pretty desperate to find a solution.

    Anyway, I tried seeing a couple of GPs who ran basic tests (fasting glucose etc.), which were fine. One did refer me to an endocrinologist who also did some testing. However, I had been taking a sleep-aid (Ambien) to help me get through the night because the sugar episodes would wake me up. Stupidly, I stayed on it for about 2 weeks, and when I stopped it to have the testing done, I started to experience the WORST rebound anxiety/akathisia -- which has persisted for about 4 weeks now. My appetite was so suppressed during that first week (and my hypoglycemia weirdly gone) and that's when I did the tests for the endo -- which all came back normal. I am prone to akathisia and have had it in the past, so now I'm trying to deal with that *plus* the sugar crashes. It's driving me nearly insane, because if I take e.g. melatonin to calm down the restlessness to sleep, I become profoundly hungry. so then will use cornstarch to satiate the hunger overnight. I've also developed quite terrifying vertigo/dizziness during the hunger episodes post-stopping the Ambien.

    I can generally feel my cortisol fluctuations throughout the day, i.e. waking up feeling really terrified and overwhelmed in the mornings. Then feeling okay at about 6pm and again after 12pm. I've noticed that caffeine, which acutely raises cortisol, will actually suppress the hunger/vertigo for a day or two if I have no tolerance, but after that it makes it worse. Alternatively, things that lower cortisol like the adaptogens, Melatonin etc. all make the hunger and vertigo much worse.

    So I had been wondering if increasing cortisol production might help the blood sugar issue, and if not the akathisia too then at least allow me to tolerate stuff that does help it, like Magnesium etc.

    In that regard, I have been very confused about Vitamin C after reading around on it. There are people (mostly on forums) who say it lowers cortisol and NE, but then it's listed as being a keystone in most 'adrenal health' regimens, and is also a constituent in NE production. I could only find a study in athletes where it attenuated Cortisol increases during exercise. So I was wondering:

    1. Does that mean it increases NE/cortisol production, but also attenuates excessive NE/Cortisol, rather than just blanketly lower them?

    As an experiment, I tried taking 1000mg of ordinary Vit C yesterday morning after breakfast. I may have been calmer, but it wreaked HAVOC on my bowels, i.e. diarrhea etc. Then I took 1000mg of time-release before bed, which was more tolerable, but I woke up feeling quite a lot more wired than usual. Three hours ago I had been having a really terrible hunger/blood sugar attack prior to dinner. I had a smoothie, plus 2000mg of time-release Vit C and have been fine for the past 3 hours -- I am restless, but feel more soothed and am not achingly hungry. In that regard:

    2. What is the best way to dose Vit C for someone who is fatigued, or whose cortisol rhythms are erratic? Is there any kind of rebound between doses, i.e. I'm wondering why the time-release before bed seemed to make me wake up a lot more wired? Is it best to have consistent coverage throughout the day?

    3. Regarding Liposomal Vit C: it's expensive and the product on iherb only comes with 30 sachets. I thought it would be better on my bowels, because even the time-release seems to cause some reflux. Given the potency, will dosing once-per-day generally be enough? From an anxiety perspective, do people usually find it tolerable?

    4. Are there any important co-factors I need to add in with the Vit C?


    B-Vitamins increase my hunger too, but I was thinking of also adding in B5 and Vitamin E.

    Thanks for reading, and sorry that was a little long!
     
  2. Thinktank

    Thinktank Senior Member

    Messages:
    1,239
    Likes:
    1,395
    Europe + Asia
    Sorry i cannot be of much help on the vitamin C but i'd like to chime in about the ambien.

    Some people develop a withdrawal syndrome after stopping psychotropic medication cold turkey. It very much sounds like you need to reinstate the ambien and then taper off slowly, especially if your symptoms persist after 4 weeks.
    Dizzyness and akathisia are well known symptoms of withdrawal.
     
    barbc56 and minkeygirl like this.
  3. minkeygirl

    minkeygirl But I Look So Good.

    Messages:
    4,678
    Likes:
    4,647
    Left Coast
    It used to be called cold turkey before someone decided to rename it to something loke decontinuation syndrome.

    Basic rule. Never stop anything cold if you've. Even taking it more than a week or too and do a long taper by small amounts.

    Docs who say take half for a week then stop are wrong. This is personal experience.
     
    Thinktank, barbc56 and helen1 like this.
  4. barbc56

    barbc56 Senior Member

    Messages:
    3,652
    Likes:
    5,006
    This may also apply to medications that are not psychotropic.

    Any competent doctor should know that there are more humane and less dangerous ways to withdraw from a medication than cold turkey, but there's no guarantee.

    Barb
     

See more popular forum discussions.

Share This Page